Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

March 11, 2021Orange County, California

NWS San Diego, CA issued this special weather statement at Mar 11, 2021, 1:48 AM PST for Orange County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2021, 1:48 AM PST (09:48 UTC)
Expired
Mar 11, 2021, 2:15 AM PST
In force
27 min
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 32 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS86 KSGX 110948
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
148 AM PST Thu Mar 11 2021
 
CAZ552-111015-
Orange County Coastal CA-
148 AM PST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ORANGE COUNTY UNTIL
215 AM PST...

At 146 AM PST, Doppler radar was tracking a strong thunderstorm 2 
miles west of Newport Beach, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Funnel clouds are possible as well.

Locations impacted include...
Costa Mesa, Newport Beach, Newport Coast, San Joaquin Hills and 
Crystal Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3367 11791 3366 11788 3365 11786 3356 11779
      3355 11781 3359 11787 3359 11789 3360 11791
      3360 11793 3364 11798
TIME...MOT...LOC 0946Z 271DEG 15KT 3360 11795 

$$

Gregoria

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Mar 10, 9:20 PM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 9:20 PM PST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 PM PST Wed Mar 10 2021

.SYNOPSIS...
A cold, slow-moving low pressure system will bring cold weather
through Friday with periods of showers and isolated thunderstorms,
most widespread tonight through Thursday, with the snow level
lowering to around 2500 to 3000 feet at times. A few showers
could linger into early Saturday morning, then dry and warmer
through Sunday but with temperatures remaining below normal. A low
pressure system moving inland through California Sunday night and
Monday will bring stronger and gusty west winds in the mountains
and deserts. Then drier and warming to around normal levels on
Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

Convective trends have picked up again which was anticipated as
the high-res models have been indicating this. Scattered showers
will continue to develop and move in off the ocean along with a
slight chance of thunderstorms as well. The main concern tonight
will be any heavier cells which could move over the Bond and
Silverado burn scars, so will be closely watching radar trends
tonight. So far rainfall rates have remained in check though.
Another concern will be lowering snow levels with potential
impacts through especially I-15/Cajon Pass. The forecast remains
on track. See previous discussion below for more forecast details.

Previous Discussion:

...Main Concerns with the current storm system...

*Scattered showers and isolated thunderstorms with brief heavy
 rain could cause flooding problems near burn scars and poor
 drainage areas

*Cold storm with snow levels as low as 2500 feet could cause rare
 snowfall along Ortega Highway and San Gorgonio Pass

A slow-churning, cold winter storm continues to sag south along
the NorCal coast this afternoon. This storm will move inland
across SoCal Thursday afternoon through Friday morning. Shower
activity has been on the slow side during the day today, but the
development of another upper level shortwave and jet streak
feature will bring more widespread coverage this evening through
Thursday morning. In addition the forcing of heavier showers will
temporarily lower the snow levels as the latent heat and
evaporative cooling processes take place in the atmosphere. Given
this consideration, temporarily reduced snow levels as low as
2500 feet will be possible tonight into Thursday morning, which
could bring snow to rare locations in the Santa Ana Mountains, the
Inland Empire above 2500 feet and the lower section of the south-
facing Cajon Pass, and even portions of the San Gorgonio Pass
along Interstate 10. This could occur again Thursday night when
the upper low passes over SoCal and brings colder air aloft. For
now we issued a winter weather advisory for those rare locations
just for tonight. The sun angle is so high now that during the
daytime it would be very difficult to get any snow to stick to the
surface so have just issued this alert for the nighttime hours.

Hydrology Concerns:

Given ongoing debris flows in and near the burn scars in Orange
County (Silverado and Bond Burn Scars), given additional rainfall
of around one-half to three-quarters of an inch likely in those
areas this evening through Thursday night, have issued a flash
flood watch for those locations.

Thunderstorm Concerns:

The threat of isolated thunderstorms will also continue through
Friday given the very cold air aloft, especially with the upper
low scoots through the region. Any thunderstorms of course will be
capable of generating brief heavy downpours, anywhere that these
storms occur. Additional rainfall across the area, from this
evening through Friday, is expected to range from around a half to
three quarters of an inch for coastal and valley areas, and one
to one and a half inches for the mountains.

Snowfall Impacts:

Additional snowfall will range from 1 to 3 inches from 3000 to
4000 feet, 3 to 8 inches from 4000 to 5000 feet, and localized
amounts of 8 to 15 inches above 5000 feet, are expected. Localized
snowfall as low as 2500 feet will also be possible as mentioned.
The areas most at risk of rare impactful snow are the Ortega
Highway through the Santa Ana Mountains, the Inland Empire portion
of the Cajon Pass above 2500 feet, and the San Gorgonio Pass
along I-10.

Wrap-around shower activity will be likely during the day Friday,
with scattered low topped thunderstorms a concern then as well,
and would be potentially slower moving cells due to the presence
of the upper low and environmental winds.

&&

.LONG TERM (Saturday through Wednesday)...

The slow-moving low pressure system will be centered over Arizona
and Utah Friday night, then move more quickly eastward into the
central and southern Rockies Saturday as a trough of low pressure
moves eastward across the eastern Pacific toward the West Coast.
There remain some timing and amplitude differences among the
global models and their ensemble members as it moves to near the
West Coast on Sunday, moving inland through California some time
around Sunday night and Monday. This system will bring cooling
with stronger and gusty west winds in the mountains and deserts.
It now does not look likely to generate any precipitation with
this system due to the inside slider trajectory and lack of
moisture over SoCal. Gusty winds Sunday night through Monday may
reach advisory levels through the mountains and deserts.

Temperatures will remain chilly on Friday and Saturday, and then
look for some moderation in temperatures into early next week,
likely reaching near-normal levels.

&&

.AVIATION...
110500Z...Coast/Valleys/Mountains...Scattered SHRA and isolated TSRA
through Thursday, with cloud bases 2500-6000 feet MSL, with lower
bases 1200-2000 feet MSL and vis 2-5SM in +RA/TSRA. Mountains
obscured at times in clouds/fog through Thursday. Winds west on
ridges and desert slopes 20-30 kts with gusts to 45 kts decreasing
tonight.

Deserts...West winds 20-30 kts with gusts to 45 kts through 09Z. SCT-
BKN clouds 4000-6000 feet MSL with -SHRA tonight and Thursday.

&&

.MARINE...
Showers and scattered thunderstorms tonight and Thursday with breezy
west winds at times. The storm moves east Friday afternoon ending
the thunderstorm threat by early evening. Dry Saturday and
Sunday.

&&

.BEACHES...
Elevated surf and gusty winds through Thursday. Beach lightning
possible Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 PM PST Thursday for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

     Winter Weather Advisory until 10 AM PST Thursday for San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Flash Flood Watch through Thursday evening for Orange County
     Inland Areas-Santa Ana Mountains and Foothills.

     Beach Hazards Statement through Thursday evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory until 10 PM PST this evening for San Gorgonio Pass
     Near Banning.

PZ...None.

&&

PUBLIC...Gregoria (Update)/Brotherton (Previous Discussion)
AVIATION/MARINE...Moede

In the hours before

Local storm report, Mar 10, 11:33 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1133 PM PST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     SNOW             WRIGHTWOOD              34.36N 117.64W
03/10/2021  M9.0 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL 9-10 MARCH. 9 INCHES
            SNOW DEPTH.

&&

MM
Special weather statement, Mar 11, 1:48 AM PST, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
148 AM PST Thu Mar 11 2021

CAZ552-111015-
Orange County Coastal CA-
148 AM PST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ORANGE COUNTY UNTIL
215 AM PST...

At 146 AM PST, Doppler radar was tracking a strong thunderstorm 2
miles west of Newport Beach, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Funnel clouds are possible as well.

Locations impacted include...
Costa Mesa, Newport Beach, Newport Coast, San Joaquin Hills and
Crystal Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3367 11791 3366 11788 3365 11786 3356 11779
      3355 11781 3359 11787 3359 11789 3360 11791
      3360 11793 3364 11798
TIME...MOT...LOC 0946Z 271DEG 15KT 3360 11795

Gregoria

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:17 PM PSTAreal Flood AdvisorySGXOrange88 min
Mar 11, 2:06 PM PSTWinter Weather AdvisorySGXOrange, Riverside, San Bernardino, San Diego13 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.